Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 16, 2018, 8:47 PM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 8:47 PM EDT (00:47 UTC)
- Expired
- Jul 16, 2018, 9:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 101 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:55 PM EDT | TSTM WND DMG | Jamestown, NY | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
688
WUUS51 KBUF 170047
SVRBUF
NYC009-013-170145-
/O.NEW.KBUF.SV.W.0038.180717T0047Z-180717T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
847 PM EDT MON JUL 16 2018
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southwestern Cattaraugus County in western New York...
Southeastern Chautauqua County in western New York...
* Until 945 PM EDT..
* At 846 PM EDT, a severe thunderstorm was located near Russell, or 8
miles south of Jamestown, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jamestown, Salamanca, Allegany State Park, Lakewood, Falconer,
Jamestown West, Frewsburg and Busti.
#
This includes Interstate 86 between exits 11 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7938 4201 7945 4239 7902 4210 7858
4200 7889
TIME...MOT...LOC 0046Z 235DEG 25KT 4197 7920
HAIL...<.75IN
WIND...60MPH
$$
Reynolds2 follow-up statements
182
WWUS51 KBUF 170110
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
910 PM EDT MON JUL 16 2018
NYC009-013-170145-
/O.CON.KBUF.SV.W.0038.000000T0000Z-180717T0145Z/
Cattaraugus NY-Chautauqua NY-
910 PM EDT MON JUL 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHWESTERN CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES...
At 909 PM EDT, a severe thunderstorm was located 7 miles east of
Frewsburg, or 11 miles east of Jamestown, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jamestown, Salamanca, Allegany State Park, Falconer, Frewsburg,
Jamestown West, New Albion and Conewango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7924 4214 7930 4239 7902 4210 7858
4200 7889
TIME...MOT...LOC 0109Z 235DEG 25KT 4206 7902
HAIL...<.75IN
WIND...60MPH
$$
Reynolds882
WWUS51 KBUF 170143
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
943 PM EDT MON JUL 16 2018
NYC009-013-170152-
/O.EXP.KBUF.SV.W.0038.000000T0000Z-180717T0145Z/
Cattaraugus NY-Chautauqua NY-
943 PM EDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES WILL EXPIRE AT 945 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4200 7924 4214 7930 4239 7902 4210 7858
4200 7889
TIME...MOT...LOC 0142Z 235DEG 25KT 4217 7881
$$
ReynoldsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:20 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 16, 5:20 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
520 PM EDT Mon Jul 16 2018
.SYNOPSIS...
A cold front will advance across the area overnight tonight with
showers and thunderstorms ahead of it. Drier air and more
seasonable temperatures will follow this cold front for the
remainder of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Showers and thunderstorms have developed across portions of the
eastern Great Lakes this afternoon, mainly inland and along
outflow and lake breeze boundaries. As of 5:15 PM... severe
thunderstorm warnings are in effect in Wayne and Ontario
counties, producing damaging winds, small hail and torrential
rain. These thunderstorms are moving eastward and will move into
northern Cayuga and southern Oswego counties into the evening
hours. Elsewhere, weaker showers and thunderstorms are across
parts of the Western Southern Tier. These storms will continue
to produce heavy rain.
Heat Advisories remain in effect generally along the NYS Thruway
across western New York for heat index values in excess of 95F
this afternoon and evening. Accompanying this heat/humidity,
afternoon instability has allowed for efficient build ups of
cumulus. Showers and storms are developing on the lake breeze
boundaries and over the terrain of the Southern Tier. Weak shear
and modest CAPE values should keep the severe threat largely in
check except for an isolated collapsing core. However, PWAT
values in excess of 1.75 inches may yield a heavy rain producer
or two.
Going into the evening, a cold front starts to slide from its
current position over central Michigan toward western Lake
Ontario. Further moisture pooling and differential PVA should
facilitate overcoming the lake induced stabilization enough to
yield showers and thunderstorms ahead of the front as it moves
across the area tonight into early Tuesday. PWAT values further
increase ahead of it to just shy of 2 inches, so the heavy rain
threat remains, though it should too be fairly isolated.
The front lags in passing the eastern fringe of the area Tuesday
morning, so showers and low end chances of thunder remain there
after sun up. Otherwise, rapidly drying conditions throughout
the column will yield a drastic improvement in conditions
through the day from west to east. Likewise, cold advection will
knock temperatures back several degrees. This will make heat
index values drop quite a bit more than temperatures, resulting
in fairly comfortable July conditions.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Tuesday night the mid level trough axis will cross Quebec and
eastern NY, reaching western New England by Wednesday morning. Deep
moisture will have been stripped away by the cold frontal passage,
so the mid level trough axis will cross the area dry. Northerly
upslope flow will bring a modest increase in cloud cover overnight,
mainly across the higher terrain south of the Thruway and east of
Lake Ontario. An incoming cooler and drier airmass will allow lows
to drop back into the mid to upper 50s on the lake plains of Western
NY, and lower 50s for the cooler Southern Tier valleys and east of
Lake Ontario.
High pressure will then build from the central Great Lakes Wednesday
to the eastern Great Lakes Thursday. This will bring another stretch
of dry weather and sunshine both days. Cooler 850mb temps around +9C
on Wednesday will support highs in the mid 70s in most locations,
and around 70 on the hills. Wednesday night will be quite cool with
lows in the mid 50s on the lake plains, and mid to upper 40s in the
cooler Southern Tier valleys and Lewis County. The airmass will
begin to modify on Thursday, with highs back into the lower 80s at
lower elevations and upper 70s for higher terrain.
Thursday night and Friday surface high pressure will drift off the
New England coast, with a mid level cutoff low and associated
surface low moving into the western Great Lakes. Clouds will slowly
increase from west to east later Thursday night and Friday as return
flow begins to advect moisture into the region. The GFS is on the
fast side of the guidance envelope in bringing rain chances into
Western NY by late afternoon. Continued to favor the slower
ECMWF/GEM guidance and kept a dry forecast through Friday evening. A
push of stronger warm advection ahead of the system will bring highs
back into the mid to upper 80s on Friday, with the warmest
temperatures on the lake plains of Western NY with an added boost
from southerly downslope flow.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Friday night and Saturday a mid level cutoff low and associated
surface low over the western Great Lakes will make only very slow
progress to the east across Michigan. A few widely scattered showers
or thunderstorms may reach Western NY later Friday night and
Saturday, with dry conditions prevailing east of Lake Ontario. A
better chance of rain will arrive Saturday night and Sunday as the
system advances east across Ohio and Lake Erie, with more favorable
forcing and moisture arriving. Model guidance also hints at some
moisture from a sub-tropical system advecting northward along the
eastern seaboard Sunday. Some of this moisture may get pulled back
into the system approaching from the west, although the model
consensus keeps the bulk of this along the east coast. The trough is
forecast to weaken in place by Monday, with a chance of a few more
showers or isolated thunderstorms. Given the convective nature of
all the rain chances this weekend, expect coverage of soaking rain
to be spotty, with only limited improvement of dry soil conditions.
Highs on Saturday will reach the mid 80s at lower elevations, with
upper 70s to lower 80s by Sunday with more cloud cover and shower
coverage. Lows will generally run in the mid to upper 60s on the
lake plains, and lower 60s across the interior along with moderate
humidity. Expect similar near average temperatures to persist
through early next week.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms have been affecting KROC and KJHW this
afternoon. KJHW will see multiple rounds of SHRA/TSRA into the
evening hours. Elsewhere, VFR conditions expected into the early
evening, waiting for the overnight arrival of a cold front for
more organized showers/storms. Visibility restrictions will be
more likely with frontal activity that musters more intensity.
With the frontal passage, winds will rapid switch from SW to NW
on Tuesday, ushering in clear skies as drier air arrives in the
afternoon.
Outlook...
Tuesday...VFR, except MVFR in showers and thunderstorms.
Wednesday through Friday...VFR.
Saturday...VFR, except MVFR in showers and thunderstorms.
&&
.MARINE...
Showers and thunderstorms have formed in vicinity of the lakes
this afternoon. Can't rule out an additional SMW, mainly along
the southeast shore of Lake Ontario. Tonight, showers and
thunderstorms will move from west to east across the lakes
overnight as a cold front approaches.
A cold front will pass across the Eastern Great Lakes region late
tonight and early Tuesday, with west to northwest winds freshening
Tuesday and Tuesday night. This may bring wave heights and wind
speeds to advisory levels, especially on Lake Ontario on Tuesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>006-010-
011-013-014.
MARINE...None.
&&
SYNOPSIS...Fries
NEAR TERM...Fries/HSK
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Fries/HSK
MARINE...Fries/HSKHazardous weather outlook, Jul 16, 7:18 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 718 PM EDT Mon Jul 16 2018 NYZ001>008-010>014-019>021-085-171800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 718 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. Thunderstorms over the region tonight are forecast to contain torrential downpours. This could lead to localized flood problems... particularly for the smaller tributaries and for low lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-171800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 718 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. Thunderstorms tonight could produce localized wind gusts over 35 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jul 16, 5:40 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
540 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG ROCHESTER 43.17N 77.62W
07/16/2018 MONROE NY LAW ENFORCEMENT
WIRES DOWN ON CAMPBELL STREET.
&&
EVENT NUMBER BUF1800511
ARLocal storm report, Jul 16, 5:41 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
541 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG ROCHESTER 43.17N 77.62W
07/16/2018 MONROE NY LAW ENFORCEMENT
WIRE DOWN ON GARLAND AVE.
&&
EVENT NUMBER BUF1800512
ARLocal storm report, Jul 16, 7:45 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
745 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 NE NEWARK 43.06N 77.07W
07/16/2018 WAYNE NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON BOWERS AND SHULER RD
&&
EVENT NUMBER BUF1800513
ARLocal storm report, Jul 16, 7:46 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
746 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 NE NEWARK 43.06N 77.07W
07/16/2018 WAYNE NY LAW ENFORCEMENT
TREE ON HOUSE.
&&
EVENT NUMBER BUF1800514
ARLocal storm report, Jul 16, 7:48 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
748 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG ROSE 43.15N 76.88W
07/16/2018 WAYNE NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON CATCHPOLE ROAD.
&&
EVENT NUMBER BUF1800515
ARLocal storm report, Jul 16, 7:54 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
754 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 1 S NEWARK 43.03N 77.09W
07/16/2018 WAYNE NY LAW ENFORCEMENT
TREE DOWN ON CLARK RD.
&&
EVENT NUMBER BUF1800516
ARThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:33 PM EDT | Special Weather Statement | BUF | Cattaraugus | 57 min |
| Jul 16, 10:08 PM EDT | Severe Thunderstorm Warning | BUF | Genesee | 37 min |
| Jul 16, 10:21 PM EDT | Special Weather Statement | BUF | Allegany | 54 min |
| Jul 16, 10:35 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 28 min |
| Jul 16, 11:24 PM EDT | Special Weather Statement | BUF | Allegany | 36 min |
| Jul 17, 12:34 AM EDT | Special Marine Warning | BUF | 56 min | |
| Jul 17, 12:55 AM EDT | Special Weather Statement | BUF | Jefferson | 80 min |
| Jul 17, 1:19 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 56 min |
| Jul 17, 1:39 PM EDT | Small Craft Advisory | BUF | 21 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.